Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 29, 2003, 7:11 PM EDT for Stanly County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 7:11 PM EDT (23:11 UTC)
- Expired
- Jul 29, 2003, 7:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 172 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
085 WUUS52 KRAH 292311 SVRRAH NCC167-292345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 710 PM EDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STANLY COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 745 PM EDT * AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF FINGER...OR ABOUT 16 MILES WEST OF ALBEMARLE...MOVING SOUTHEAST AT 20 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3556 8049 3541 8060 3516 8017 3536 8005 $$ KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:08 AM EDT, 17 hours 3 minutes earlier.
Area forecast discussion, Jul 29, 2:08 AM EDT, 17 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 210 AM EDT TUE JUL 28 2003 MOISTURE INCREASED ABOUT THREE QUARTERS OF AN INCH ON THE GSO SOUNDING AT 00Z. EARLIER FRONTAL PASSAGE WILL BE HINDERED BY LESSER INSTABILITY IN THE NORTHWEST. BUT FURTHERN SOUTH AND EAST...WHERE DEW POINTS ARE IN THE 70 TO 76 RANGE...THERE WONT BE ANY LACK OF POTENTIAL THERMODYNAMICS AS THE FRONT SAGS THROUGH LATER THIS MORNING AND THE AFTERNOON. WILL RAISE TO HIGH LIKELY POPS ALL BUT NORTHWEST. JET AXIS IS WELL REMOVED TO THE NORTH WITH WEAK UPPER DIVERGENCE AND A WEAK VERTICAL WIND PROFILE AS WELL SO SEVERE STORMS LOOK UNLIKELY. CLOUDINESS FROM THE MCS IS NOT AS WIDESPREAD AS ONE WOULD EXPECT...SO LOW 80S NORTHWEST TO UPPER 80S SOUTHEAST LOOK ON TRACK. WILL KEEP BETTER POPS SOUTH AND EAST THROUGH WEDNESDAY NIGHT AS DRIER AIR...ESPECIALLY AT MID AND UPPER LEVELS...NOSES IN BRIEFLY WITH EAST OR NORTHEAST LOW LEVEL FLOW INTO MY CENTRAL CWFA. SOMETHING LIKE 20 NORTHWEST TO 40 EAST. FAIR CHANCES AGAIN THURSDAY WITH THE FRONT LIFTING OUT AS LONG WAVE TROF PATTERN SETS UP AGAIN OVER THE CENTRAL UNITED STATES. THIS SETS UP SOUTHWEST FLOW OVER THE EAST THROUGH THE WEEKEND. HARD TO DETERMINE WHAT DAY(S) MIGHT BE A BIT MORE LIKELY TO HAVE POPS AT THIS POINT SO WILL CONTINUE CLIMATOLOGICAL DIURNAL CONVECTION. .RAH...NONE. MLM
Hazardous weather outlook, Jul 29, 4:22 AM EDT, 14 hours 49 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-291020- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 422 AM EDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 29, 3:20 PM EDT, 3 hours 51 minutes before
NCZ075>077-086-088-292015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EDT TUE JUL 29 2003 ...SEVERAL STRONG THUNDERSTORMS WILL MOVE ACROSS LEE...HARNETT... MOORE...CUMBERLAND... AND HOKE COUNTIES THROUGH 415 PM... AT 320 PM EDT...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS EXTENDING FROM EAST OF CARTHAGE TO NORTHWEST OF FORT BRAGG. THE STORMS WERE MOVING EAST AT AROUND 10 MPH. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES CAN BE EXPECTED WITH THESE STORMS. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...POPE AFB...WHISPERING PINES...LEMON SPRINGS... PINEVIEW... OLIVIA...AND ANDERSON CREEK. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. SGY
Special weather statement, Jul 29, 4:18 PM EDT, 2 hours 53 minutes before
NCZ042-077-292145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 418 PM EDT TUE JUL 29 2003 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS JOHNSTON AND HARNETT COUNTIES THROUGH 600 PM EDT... AT 418 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN FROM LILLINGTON TO NEAR CLAYTON...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LILLINGTON...BUIES CREEK...ANGIER...COATS...AND CLAYTON. GUSTY WINDS UP TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. DGS
Local storm report, Jul 29, 4:41 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
441 PM EDT TUE JUL 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM RALEIGH NC FLOOD
07/29/03 WAKE AVENT FERRY ROAD CLOSES
DUE TO FLOODING. TWO CARS
FLOODED. WFO RALEIGH
MEASURED 3.1 INCHES OF RAIN
BETWEEN 245 PM AND 345 PM,
STILL RAINING LIGHTLY.Special weather statement, Jul 29, 5:31 PM EDT, 1 hour 40 minutes before
NCZ040-292230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 531 PM EDT TUE JUL 29 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY THROUGH 630 PM EDT... AT 531 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CHATHAM COUNTY. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SILER CITY...HASTY. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.
Special weather statement, Jul 29, 5:38 PM EDT, 1 hour 33 minutes before
NCZ027-292245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 538 PM EDT TUE JUL 29 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH COUNTY THROUGH 645 PM EDT... AT 538 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SPRING HOPE...OR ABOUT 9 MILES SOUTHWEST OF NASHVILLE...MOVING NORTH AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DORTCHES...RED OAK...AND CASTALIA. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. BL
Special weather statement, Jul 29, 6:30 PM EDT, 41 minutes before
NCZ077-088-292330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 630 PM EDT TUE JUL 29 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT AND CUMBERLAND COUNTIES THROUGH 730 PM EDT... AT 630 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER FAYETTEVILLE AND FORT BRAGG...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WADE...LINDEN... GODWIN...DUNN. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS CAN BE EXPECTED. BL
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:33 PM EDT | Flash Flood Warning | RAH | Wake | 87 min |
| Jul 29, 6:45 PM EDT | Flash Flood Warning | RAH | Forsyth | 2 hr |
| Jul 29, 7:27 PM EDT | Flash Flood Warning | RAH | Davidson | 2 hr |
| Jul 29, 7:48 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.